Is it normal to have severe swelling after an IPL?

I had a IPL done which caused severe swelling for about 5 days! She did not use gel prior but did afterwards. The tissue still seems a bit hard and I ended up with sags of fluid under the eye. When I call my doctor they put me on a steriod. Is this normal?

There are a lot of different IPLs on the market now so I can’t claim to have looked at them all but……. most systems use gel on the skin between the crystal and the skin.  It’s hard to know without knowing exactly which system was used.

Most people don’t have that much swelling but some people who are very red or have a lot of brown spots really absorb a lot of light and swell, especially that first treatment.  Please be sure and call your dermatologist or laser provider and let her/him know what happened. 

There are also rare people who tend to be “allergy prone” types who swell a lot temporarily, even with moderate pressure or other stimuli on the skin.  Look up dermatographism.  It might apply. Please see your dermatologist if it persists more than a few days.  Hope this helps.  Dr. I

Dr. Brandith Irwin, MD

Ask me your skincare question!

Hi, I’m Dr. Irwin, and I believe that consumers need and deserve a medically trained and unbiased skincare advocate.

  • All our content is written and researched by myself and my trained staff.
  • My medical office in Seattle has experience treating thousands of patients.
  • This site is not affiliated or financially tied to any product line.
Ask Me Something
SkinTour Skincare
One of the best investments in your skin is your daily skincare. Why? Because you can prevent many problems with blotchy skin color, lack of glow, texture, some types of acne, and fine lines with good skincare products. You can also correct some of these problems with effective skincare products. Great skincare is often more expensive because quality ingredients are expensive. Some companies spend on research/development which benefits all of us and adds to the cost. Are they worth it? In general - yes!